Skip to main content

Hi everyone. Has anyone out there been treated with Erbitux? Unless it's absolutely necessary down the line, I won't be able to use chemo as a treatment for my tumor because of some of its side effects. I will be treated with Erbitux along with radiation. I know that Erbitux doesn't attack the cancer, but instead helps stop the cancer from growing and spreading. (at least that's how it was explained to me). Has anyone had this treatment (w/o chemo), or know someone who has?? I'd be interested in hearing how they are doing. Thanks, Cricket.
Original Post

Replies sorted oldest to newest

Hey Cricket!

Me again.

Above your thread there's one started by Dr. Joshi (New Developments in Treatment, Erbitux) that explains a lot.

During my initial appt with my radiation oncologist, he said that after rads he'd determine whether or not I was a candidate for Erbitux, saying that it was relatively new, but he didn't elaborate. (What's with these guys?) I did my homework, googling it and trying to get as much info as I could. From what I gather, this is good stuff and if you're a candidate, embrace it as a life saving treatment that wasn't available a very short time ago.

So far I'm one of the lucky ones and don't need further treatment. It was good to know that Erbitux was available if needed. There are some side effects but they don't seem to be nearly as debilitating as those presented by chemo, which so many of our board members have endured.

I'll contact my local ACS and see if there's anyone willing to talk about Erbitux treatment.

Best of luck to you!

Mimi
Hey Mimi, thank's for the quick reply! You're fantastic.

Of the different side effects of Erbitux, my doc explained that the one I'll most likely experience is a really bad rash over my upper body. It'll look like acne, but that's about where the similarities end. I'll be sore, itchy, etc.! I also have to be totally protected from the sun because of Erbitux. I'll have to wear hats, protective clothing, sunscreen, etc. It's a bummer because I'm a sun worshiper. I love spending summer days out in the sun, gardening, reading and listening to music! I guess that's out of the question. Such is life now I guess.

Next Monday is my first treatment which will be 4 hours long. The drug will be introduced into my system for 2 hours, and then there will be an observation period of another 2 hours. After that I'll receive it once a week for 1 hour. The erbitux and the radiation need to be during the same time for it to be the most effective.

That's about all I know about it off hand. Let me know what you can find out, and when I know more I'll be sure to let you know.

Gotta go, it's 3:15 a.m. here and I'm about to sign off the pc and head to bed.

Take care and we'll talk later, thanks again, Cricket!
I called my friend who works for ACS (American Cancer Society) and asked if she'd spoken to anyone familiar with Erbitux. She's not a medical professional so this is just anecdotal info. The usual disclaimer - everyone is different and reactions can differ.

Evidently the docs can tell that it's working if the rash is present; if you don't get the rash, it's not doing the job as intended. The rash can be mild to severe, with the most common reactions being dry skin, cracked fingers (from the dry skin), and blistery pimples. The rash can be from the waist up but is usually on the face and neck or from the chest up. You can use Aquaphor Healing Ointment, Benadryl spray, or if necessary, a prescription medication, Metronidazle. Head and Shoulders shampoo helps as it has a numbing agent. Sometimes the lips and tongue get raw. Let's see....What else? Sometimes you can get flu like symptoms after the first infusion or two but they go away. As treatment goes on, the rashes get worse, but once treatment is over, you'll clear up rather quickly (two people she spoke to said it cleared up within two weeks).

Here's a link to the Aquaphor Healing Ointment (it's on Amazon). I used Aquaphor Gel during rads and didn't know that they also made an ointment.

Aquaphor Healing Ointment

If you have any more questions, let me know and I'll ask her. Once you've gone through treatment you'll be here to help someone else with your experience.

Best of luck to you.

Mimi
Last edited by mimimcc
Thanks Mimi, I did go ahead and buy the Aquaphor and hope it helps once its' needed. I've now had 2 Erbitux infusions and no rash yet. Last week I did have a killer headache after the first one. Second one went fine with no side effects yet! Just feel a bit flushed is all. I guess that's normal.

I started rads yesterday and was all ready (psyched up) for a 1st full week of appointments, but today's was canceled! I guess the machine broke! Yikes! I hope they were able to get the 'darn' thing fixed for my appointment tomorrow. Now that treatment has started, I want to get on with it.

I've been pretty frustrated over how long it's taken to begin everything, and now this delay! I tell you, if it hasn't been one thing it's been another! I already feel as if I've traveled a long road just to get where I am now, and I know the real work is still ahead!

Take care, Cricket
Hi, Cricket.

I know I am replying to a 2 year old post, but Mimi suggested that I look you up. I hope you are doing well!

This post of yours could have been written by me! I started the Erbitux last week, and was supposed to start the rad this Monday but the machine was broken, so I started that Tuesday.

I also have been so frustrated with the amount of time it has taken for #1; somebody to believe that something was wrong, and #2; to get the treatments going.

I also love love love warm weather, so am bummed about not doing much gardening, fishing, hiking, boating, etc.

I think I am at about the same point you were when you posted this. If you have time, please let me know how it went for you, and include any helpful hints.

thanks,
Berry

Add Reply

Post
×
×
×
×
Link copied to your clipboard.
×